Gabrielė Kybartaitė1, Žilvinas Jucius1
1Medicinos akademija, Lietuvos Sveikatos Mokslų Universitetas, Kaunas, Lietuva
Tricyclic antidepressants, although are less commonly used now, still remain one of the most commonly overdosed antidepressants. 10 – 20 mg/kg body weight is enough to cause severe toxicity and the onset of action is usually 1 – 2 hours after the overdose. Although only 30 % of tricyclic overdose patients reach the treatment facility, in-hospital mortality is only 2 – 3 %. The toxic effects of overdose are strongest to the cardiovascular and central nervous systems. Electrocardiography plays a key role in the diagnosis of intoxication, as it allows this potentially fatal diagnosis to be made quickly and accurately. The most commonly seen changes are the following: sinus tachycardia, widened QRS complex more than 100 ms, prolonged PR and QT intervals, high R wave in aVR derivation, and electrical deviation of the cardiac axis to the right. Measuring blood levels of TCA is not as accurate as ECG. In addition, ECG changes characteristic of Brugada syndrome may be seen during TCA overdose, so it is important to differentiate them. Treatment of intoxication begins with maintenance of vital functions and treatment with sodium bicarbonate. So far, there is no single conclusion on how sodium bicarbonate should be dosed and administered, but many are in favour of treatment starting with 1 – 2 mEq/kg bolus and continuing with infusions. Co-administration of sodium bicarbonate with magnesium sulfate reduces the duration and mortality of ICU treatment compared to sodium bicarbonate treatment alone. The pH should also be monitored and maintained between 7,45 – 7,55. Lipid emulsion therapy may be considered in patients with severe haemodynamic instability and arrhythmias. Gastric decontamination may be considered if no more than 2 hours have elapsed since the overdose, but extracorporeal procedures in patients overdosed with TCA is unlikely to be beneficial. Benzodiazepines acting on GABA-A receptors are recommended for the treatment of convulsions. Mild therapeutic hypothermia is safe in severe intoxication leading to severe conduction defects and arrhythmias.
Keywords: tricyclic antidepressant overdose, tricyclic antidepressant poisoning, intensive care, sodium bicarbonate, QRS widening, diagnosis and treatment.